Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 70, NWS Lincoln, IL

May 24, 1996Champaign County, Edgar County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1996, 4:09 PM CDT for Champaign County, Edgar County, Vermilion County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 4:09 PM CDT (21:09 UTC)
Expired
May 24, 1996, 5:00 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Edgar County, IL, Vermilion County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-665 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 242110
SVRSPI
ILC019-045-183-242220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
409 PM CDT FRI MAY 24 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL ILLINOIS

   ...CHAMPAIGN COUNTY
   ...NORTHERN EDGAR COUNTY
   ...VERMILION COUNTY
 
AT 407 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED
OVER CHAMPAIGN.

THE STORM WAS MOVING TO THE SOUTHEAST AT 45 MPH AND SHOULD MOVE
THROUGH THE FOLLOWING TOWNS...PHILO...GEORGETOWN...AND CHRISMAN.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE
A TORNADO AT ANY TIME.

$$

NOLLENDORFS/BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:55 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 24, 1:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT FRI MAY 24 1996

AS OF 1855Z...88D SHOWING LARGE AREA OF TRW MOVG SE INTO CWA.

BELIEVE MOST OF TRW SHOULD WEAKEN AS IT MOVES INTO COOLER AIR OVR
CWA.  BEST CHANCE FOR RW/TRW SHOULD BE LATER TONIGHT AS NEW MCS
DEVELOPS AND MOVES INTO CWA AFTER MIDNIGHT.

NO TIME TO DO ANY FURTHERR DISCUSSION...SEVERE WEATHER ABOUT TO MOVE
INTO CWA.

BYRD

In the hours before

Special weather statement, May 24, 11:13 AM CDT, 4 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT FRI MAY 24 1996

SYNOPSIS:   A FRONT LOCATED ACROSS SOUTHERN ILLINOIS WILL REMAIN NEARLY
STATIONARY TODAY AND TONIGHT.  WARM AND MOIST AIR WILL OVERRUN THIS
FRONT TO PRODUCE SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS
THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER
AND SPOTTER ACTIVATION MAY BE NEEDED.

BYRD
Special weather statement, May 24, 3:11 PM CDT, 58 minutes before
ILZ027>031-036>038-040>057-242045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT FRI MAY 24 1996

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL ILLINOIS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...KNOX...STARK AND MARSHALL.

THE WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE REST OF THE COUNTIES
IN THE WATCH.

BYRD

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.